Minnesota, 2007

Hail and Heavy Rain in Minnesota, August 11, 2007

August 11, 2007 · NWS ARX · 5 events in 2 counties and zones

An upper level disturbance moved across southeast Minnesota during the early morning hours of August 11. This triggered scattered severe thunderstorms, which produced hail up to the size of pennies, as reported by storm spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An upper level disturbance moved across southeast Minnesota during the early morning hours of August 11. This triggered scattered severe thunderstorms, which produced hail up to the size of pennies, as reported by storm spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 2:05 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 11, 2:05 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
305 AM CDT SAT AUG 11 2007

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

SHOWERS AND THUNDERSTORM CHANCES TODAY THROUGH TONIGHT AND AGAIN
MONDAY NIGHT WILL BE MAIN FOCUS OF CONCERN. OTHER CONCERN IS
TEMPERATURES.

DATA ANALYSIS EARLY THIS MORNING HAD HIGH PRESSURE CENTERED OVER
THE GREAT LAKE REGION AS LOW PRESSURE AND A COLD FRONT WERE PUSHING
EAST ACROSS THE DAKOTAS. UPPER MIDWEST RADAR MOSAIC WAS SHOWING
SEVERAL THUNDERSTORM COMPLEXES EXTENDING FROM CENTRAL MN INTO
CENTRAL NEBRASKA IN STRONG WARM AIR ADVECTION/MOISTURE
TRANSPORT/LIFT...VIA 35-40KT 850MB JET PER WOODLAKE MN/SLATER IA
PROFILERS...IN ADVANCE OF THE LOW AND COLD FRONT. OTHERWISE...THE
WEATHER WAS QUITE ACROSS THE FORECAST AREA WITH TEMPERATURES RANGING
FROM THE MIDDLE 60S TO AROUND 70 DEGREES.

11/00Z GFS AND NAM IN GENERALLY GOOD AGREEMENT ON OVERALL SYNOPTIC
SETUP THROUGH THE PERIOD. THERE ARE HOWEVER DISTINCT DIFFERENCES IN
THE PLACEMENT AND AMOUNT OF QPF GIVEN SIMILAR FORCING SIGNALS. DID
NOT FAVOR EITHER MODELS QPF PLACEMENT AND GENERALLY PLACED BEST POPS
BASED ON WHERE BEST FORCING WAS FOCUSED WITH INCOMING COLD FRONT
TODAY/TONIGHT.

FOR TODAY...11/00Z ARXWRF CORFIDI VECTOR AND MCS MAINTENANCE
PROBABILITY  ...WHICH SEEMS TO BE HANDLING CURRENT THUNDERSTORM
COMPLEX ACROSS MN IDEALLY RIGHT NOW...SHOWS THE COMPLEX WILL LIKELY
MAKE IT INTO WESTERN PERIPHERY OF THE FORECAST AREA THIS MORNING
BEFORE MOISTURE TRANSPORT WANES. AM KIND OF CONCERNED WITH SEVERE
THREAT...MAINLY WIND ACROSS THE NORTH AS 0-3KM SHEAR REMAINS HEALTHY.
WILL BUMP POPS UP ACROSS THAT AREA BASED ON THIS AND CURRENT TRENDS.
OTHERWISE...THE CONVECTION SHOULD BE ON A DIMINISHING TREND THROUGH
THE REST OF THE MORNING...BUT SHOULD BE QUITE A BIT OF DEBRIS CLOUD
LEFT OVER FROM THE DECAYING COMPLEX. AS THE SURFACE COLD FRONT MOVES
CLOSER TO THE AREA THIS AFTERNOON...MODELS ARE INDICATING ATMOSPHERE
WILL RECOVER FROM MORNING DEBRIS WITH GFS INDICATING SURFACE BASED
CAPE INCREASING INTO THE 2000-2500J/KG RANGE. MODELED SOUNDINGS
HOWEVER WHERE SHOWING A FAIRLY STRONG CAP TO OVERCOME. AS A
RESULT...WILL HOLD ONTO CHANCE POPS FOR NOW THROUGH THE AFTERNOON
HOURS. CONVECTIVE INHIBITION DECREASES AS THE CAP BREAKS THIS
EVENING ALONG THE COLD FRONT. IT APPEARS THE BEST FOCUS OF MOISTURE
TRANSPORT/CONVERGENCE IS ACROSS THE NORTH...SO WILL KEEP HIGHER
POPS/QPF AMOUNTS FOCUSED UP THERE...TAPERING OFF TO THE SOUTH. THERE
WILL BE A THREAT OF SEVERE WEATHER...MAINLY WINDS AGAIN...AS 0-3KM
SHEAR REMAINS AROUND 45KT INTO THE EVENING HOURS.

THE FRONT AND SHRA/THUNDERSTORM THREAT WILL BE PUSHED EAST OF THE
AREA BY SUNDAY MORNING AS A STRONG AREA OF HIGH PRESSURE BUILDS IN
FROM THE NORTHERN PLAINS. IT WILL STILL BE RATHER WARM WITH 850MB
TEMPERATURES AROUND 20C...BUT DEW POINTS WILL BE QUITE A BIT LOWER
GOING INTO THE AFTERNOON HOURS WITH GOOD SUBSIDENCE/MIXING. HAVE
ADJUSTED DEW POINT GRIDS TO ACCOUNT FOR THIS DRYING.

THE HIGH WILL REMAIN IN CONTROL THROUGH MONDAY AS IT SETTLES OVER
THE GREAT LAKES REGION. THE HIGH BEGINS TO SLIP EAST MONDAY NIGHT AS
ANOTHER AREA OF LOW PRESSURE AND COLD FRONT MAKES ITS WAY ACROSS THE
NORTHERN PLAINS INTO WI. THIS WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS INTO THE AREA.

.LONG TERM...TUESDAY THROUGH FRIDAY

11/00Z ECMWF A BIT SLOWER WITH FRONTAL PASSAGE AND RIDGE BUILDING
INTO THE AREA OF TUESDAY COMPARED TO THE GFS. WILL KEEP A SLIGHT
CHANCE OF SHRA/TS IN THE GRIDS BASED FOR NOW. HIGH PRESSURE RIDGE
APPEAR S TO GET SUPPRESSED SOUTH AND WEST AS NORTHWEST FLOW BECOMES
DOMINANT ACROSS THE UPPER MIDWEST/GREAT LAKES REGION. THIS LOOKS TO
GIVE THE AREA COOLER/MORE SEASONAL TEMPERATURES. GFS AND ECMWF
CONTINUE TO SHOW WEAK IMPULSES IN THE NORTHWEST FLOW MOVING THROUGH
THE CENTRAL PLAINS AND SOUTH OF US. SMALL SHRA/TS CHANCES ACROSS THE
SOUTH IN THE GRIDS THROUGH WEDNESDAY NIGHT LOOKS REASONABLE BASED ON
THIS.

&&

.AVIATION...

FIRST CONCERN IS WITH CONVECTION MOVING INTO THE TWIN CITIES. 08Z
TWEB ROUTES 211/242 INCLUDING TSRA WITH G45KT. INDICATIONS ARE THAT
THIS WILL CONTINUE MOVING MAINLY EAST...WEAKENING SLOWLY AS IT RUNS
OUT OF THE BEST MOISTURE TRANSPORT AND INSTABILITY AXIS. DO EXPECT
DECAYING MCS TO MOVE ACROSS WI...BUT THE BULK OF THE RAIN LOOKS LIKE
IT WILL REMAIN NORTH OF TAF SITES AND ALL BUT THE NORTHERN MOST TWEB
SEGMENTS.

IN THE MEANTIME...LIGHT WINDS AND MOIST BOUNDARY LAYER ONCE AGAIN
RESULTING IN FOG/MIST ACROSS MUCH OF WI...WITH SOME DENSE FOG IN THE
WISCONSIN RIVER VALLEY.  EXPECT THIS TO IMPROVE SHORTLY AFTER
DAYBREAK.

ONCE MCS MOVES THROUGH...EXPECT SCATTERED CUMULUS DEVELOPMENT...WITH
LINGERING MID-LEVEL MOISTURE AND MID CLOUD. RENEWED CONVECTION LOOKS
LIKE A GOOD BET AGAIN ACROSS PARTS OF EASTERN MN INTO WESTERN WI FOR
THE LATE AFTERNOON AND EVENING.  WILL ATTEMPT TO ADD SOME DEFINITION
TO THE TAFS WITH THE 12Z ISSUANCE...AND TO THE 14Z TWEBS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...DAS
AVIATION..........MW
Hazardous weather outlook, Aug 11, 4:23 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
523 AM CDT SAT AUG 11 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
523 AM CDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A THUNDERSTORM COMPLEX WILL PUSH EAST THIS MORNING THROUGH PORTIONS
OF SOUTHEAST MINNESOTA INTO WESTERN AND CENTRAL WISCONSIN...MAINLY
NORTH OF A LINE FROM ROCHESTER AND WINONA MINNESOTA THROUGH BLACK
RIVER FALLS WISCONSIN. A FEW OF THESE STORMS MAY BE SEVERE WITH WIND
GUSTS TO 60 MILES AN HOUR ALONG WITH VERY HEAVY DOWNPOURS AND SMALL
HAIL. THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO WEAKEN AND
DIMINISH LATER THIS MORNING. A COLD FRONT WILL THEN PUSH INTO
NORTHWEST WISCONSIN THROUGH WESTERN IOWA THIS AFTERNOON...AND THEN
EAST THROUGH THE AREA TONIGHT. THIS WILL PRODUCE ANOTHER CHANCE OF
THUNDERSTORMS OVER THE REGION. THERE IS A SLIGHT CHANCE THAT A FEW OF
THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREAT.

IN ADDITION...HEAT INDEX READINGS WILL BE IN THE 95 TO 100 DEGREE
RANGE THIS AFTERNOON ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SERIES OF DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS AS
THEY TRACK EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FROM SUNDAY
THROUGH TUESDAY NIGHT. AT THIS TIME...IT IS STILL TOO EARLY TO
DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY INTO THIS
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

The radar

The La Crosse radar (KARX), 106 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain. Local standard time, as filed.

Hail, Olmsted

When
August 11, 4:43 AM CST
Where
Olmsted County, 0.85 mi NW of Rochester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.039, -92.482

Hail, Olmsted

When
August 11, 4:52 AM CST
Where
Olmsted County, 4.18 mi N of Rochester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.090, -92.480

Hail, Olmsted

When
August 11, 5:10 AM CST
Where
Olmsted County, 1.7 mi NW of Chatfield Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.017, -92.274

Heavy Rain, Winona

When
August 11, 5:30 AM CST to 6:00 AM CST
Where
Winona County, Winona
Reported by
Law Enforcement
Coordinates
44.050, -91.650

Street flooding was reported in the city.

Heavy Rain, Winona

When
August 11, 5:45 AM CST to 6:15 AM CST
Where
Winona County, 4 mi SE of Dresbach
Reported by
Broadcast Media
Coordinates
43.839, -91.273

Standing water was reported under the Interstate 90 overpass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40681, 40682, 40683, 54932, 54934.